Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 113, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2008, 12:48 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 12:48 PM MDT (18:48 UTC)
- Expired
- Jul 17, 2008, 1:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Cheyenne County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2481 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 171848 SVRCYS NEC033-123-171915- /O.NEW.KCYS.SV.W.0113.080717T1848Z-080717T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 1248 PM MDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA... EXTREME SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 115 PM MDT * AT 1244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN CHEYENNE COUNTY...OR 16 MILES WEST OF OSHKOSH...AND MOVING NORTHEAST AT 8 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4144 10271 4148 10264 4139 10263 4138 10269 TIME...MOT...LOC 1847Z 237DEG 7KT 4143 10264 $$
2 follow-up statements
000 WWUS55 KCYS 171906 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 106 PM MDT THU JUL 17 2008 NEC033-123-171915- /O.CON.KCYS.SV.W.0113.000000T0000Z-080717T1915Z/ CHEYENNE NE-MORRILL NE- 104 PM MDT THU JUL 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR EXTREME SOUTHEASTERN MORRILL AND EXTREME NORTHEASTERN CHEYENNE COUNTIES... AT 101 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL GARDEN COUNTY...OR 15 MILES WEST OF OSHKOSH. THIS STORM WAS MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WITH RADAR ESTIMATES OF 1 TO 2 INCHES OF RAINFALL IN THE WARNED AREA. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4145 10267 4148 10264 4139 10263 4139 10266 TIME...MOT...LOC 1904Z 059DEG 2KT 4144 10263 $$
000 WWUS55 KCYS 171913 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 113 PM MDT THU JUL 17 2008 NEC033-123-171924- /O.EXP.KCYS.SV.W.0113.000000T0000Z-080717T1915Z/ CHEYENNE NE-MORRILL NE- 114 PM MDT THU JUL 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MORRILL AND EXTREME NORTHEASTERN CHEYENNE COUNTIES WILL EXPIRE AT 115 PM MDT... THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4145 10267 4148 10264 4139 10263 4139 10266 TIME...MOT...LOC 1914Z 059DEG 2KT 4144 10264 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:57 AM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 17, 8:57 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 857 AM MDT THU JUL 17 2008 .UPDATE...TODAY. UPDATE THIS MORNING TO ACCOUNT FOR ONGOING PRECIPITATION IN THE NEBRASKA PANHANDLE. ALSO INCREASED CHANCES FOR THE AFTERNOON AND EVENING ACROSS THE SOUTHERN NEBRASKA PANHANDLE AS SITUATION PREVIOUSLY FORECAST CONTINUES TO LOOK ON TRACK. SURFACE TROUGH WILL CONTINUE TO MOVE SOUTH THROUGH THE DAY...AND HIGHEST DEW POINTS WILL SHIFT EAST AGAIN KEEPING THE GREATEST INSTABILITY EAST OF THE AREA. CLOUD COVER ACROSS THE SOUTHERN HALF OF THE FORECAST AREA WILL LIMIT DESTABILIZATION...BUT INCREASING MOISTURE FROM THE NORTH AND LESS CLOUD COVER ACROSS CONVERSE AND NIOBRARA COUNTIES SHOULD LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS IN THOSE AREAS. && .LONG TERM...SATURDAY THROUGH THURSDAY... THE MAIN STORY OF THIS PERIOD WILL BE THE AMPLIFYING UPPER RIDGE SUPPORTING TEMPERATURES SEVERAL DEGREES ABOVE CLIMATOLOGICAL NORMS. SHORTWAVE ENERGY WILL MOVE EAST ALONG THE CANADIAN/U.S. BORDER ON SATURDAY. THE ASSOCIATED WEAK SURFACE BOUNDARY WILL SLIDE FROM NW TO SE THROUGH THE CWA DURING THE DAYTIME. CURRENT TIMING WOULD SUGGEST CONVECTIVE CHANCES BE CONFINED TO THE WESTERN NEBRASKA PANHANDLE SATURDAY AFTERNOON AND EVENING. ELSEWHERE...A DRIER AND MORE STABLE ATMOSPHERE WILL BE IN PLACE. BY SUNDAY...THE FOUR CORNERS UPPER HIGH WILL STRENGTHEN SIGNIFICANTLY ACROSS THE INTER-MOUNTAIN WEST. THE OPERATIONAL GFS AND ENSEMBLE MEAN DIFFER A BIT ON WHETHER THE RIDGE WILL FLATTEN AND IF SO JUST HOW MUCH MONSOONAL MOISTURE MAKES IT AROUND ITS PERIPHERY. FOR NOW...HAVE SIDED MOSTLY WITH THE GFS ENSEMBLE MEAN WHICH WOULD KEEP THINGS DRY UNTIL WEDNESDAY OR THURSDAY AT THE EARLIEST. SOME OF THE HOTTEST AIR OF THE SEASON CAN BE EXPECTED WITH 700MB TEMPERATURES APPROACHING 20C. WHEN COMBINED WITH VERY DRY AIR AT THE SURFACE...FIRE WEATHER CONDITIONS MAY BECOME CRITICAL FOR THE FIRST PART OF NEXT. && .AVIATION... MAINLY VFR CONDITIONS THROUGH THIS EVENING EXCEPT FOR SOME LOCAL MVFR CONDITIONS DUE TO LOW VISIBILITIES IN SCATTERED THUNDERST0RMS THIS AFTERNOON AND EVENING. MORE WIDESPREAD MVFR/LOCAL IFR CONDITIONS EAST OF THE LARAMIE RANGE INTO THE NEBRASKA PANHANDLE LATER TONIGHT AND EARLY FRIDAY MORNING DUE TO LOW CEILINGS RESULTING FROM WEAK UPSLOPE FLOW OF MOIST AIR. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM....HAHN
Hazardous weather outlook, Jul 17, 11:05 AM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1105 AM MDT THU JUL 17 2008 NEZ001>003-019>021-054-055-WYZ059>070-181715- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1105 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWER AND THUNDERSTORM CHANCES ARE STILL EXPECTED TO INCREASE ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS IN AREAS ALONG AND EAST OF THE LARAMIE RANGE. A FEW OF THE STORMS MAY BECOME SEVERE CONTAINING HAIL...DAMAGING WINDS...AND HEAVY RAIN ACROSS THE SOUTHERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATE DAY THUNDERSTORM CHANCES WILL EXIST EVERYWHERE ON FRIDAY...BUT ONLY FOR THE NEBRASKA PANHANDLE ON SATURDAY. THUNDERSTORMS EAST OF THE LARAMIE RANGE COULD BECOME SEVERE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER CONDITIONS OBSERVED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 17, 12:34 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1234 PM MDT THU JUL 17 2008 NEZ021-171945- MORRILL- INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD 1234 PM MDT THU JUL 17 2008 ...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17 MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH. THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES EAST OUT OF CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM PASSES. CARPENTER
Special weather statement, Jul 17, 12:37 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1237 PM MDT THU JUL 17 2008 NEZ021-055-171945- MORRILL-CHEYENNE- INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD...SIDNEY 1237 PM MDT THU JUL 17 2008 ...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY AND SOUTHEAST MORRILL COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17 MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH. THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES NORTHEAST OUT OF CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM PASSES. CARPENTER
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:25 AM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
| Jul 17, 1:38 PM MDT | Areal Flood Advisory | CYS | Cheyenne, Morrill | 69 min |
| Jul 17, 2:41 PM MDT | Flash Flood Warning | CYS | Cheyenne, Morrill | 3 hr |
| Jul 17, 4:46 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 44 min |
| Jul 17, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 19 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.